Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Bismarck, ND

September 5, 2000Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 9:48 PM MDT for Morton County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 5, 2000, 9:48 PM MDT (03:48 UTC)
Expired
Sep 5, 2000, 10:15 PM MDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, ND

The radar

The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 9:48 PM MDTHail 1New Salem, NDCooperative observer reported 50 to 60 mph wind gust with this storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 060349
SVRBIS
NDC059-060415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM MDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1015 PM MDT(1115 PM CDT)

* AT 948 PM MDT(1048 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM OVER NEW SALEM...OR ABOUT 35 MILES
  WEST OF BISMARCK...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  RURAL NORTHERN MORTON COUNTY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4687 10165 4663 10152 4667 10112 4685 10085
          4699 10144

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:15 PM MDT, 7 hours 33 minutes earlier.

Area forecast discussion, Sep 5, 2:15 PM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT TUE SEP 5 2000

MAIN PROB WL BE THE CHANCE OF SVR WX TNGT...FAIRLY STRONG LO LVL
JET ADVECTING MSTR NWD INTO THE REGION THS AFTN..WITH DEW PTS
INTO THE 60S. SHORT WAVE TROF FM SASK INTO NEVADA MOVING ENE
TOWARDS THE NRN PLAINS..COUPLED WITH SFC LO OVR NE WY AND TROF
EXTENDING NNE INTO SRN SASK..LI'S -4 TO -6 AND CAPES OF 1200 TO
1600 J/KG MAY BE ENOUGH TO BREAK CAP AND THREAT TSRA LATER
TONIGHT..HOWEVER BEST DYNAMICS APPEARS ACROSS THE NORTH AND
ALONG AND NORTH OF THE BORDER. UNSETTLED WX WILL BE FOCUS
THROUGH THE EARLY PERIODS WITH A BREAK IN THE ACTIVITY ON THURS
AS HI PRESS ADVECTS OVER THE REGION.

TeHE EXTENDED BRINGS ANOTHER SHORT WAVE SYS ACROSS THE REGION
THURS NIGHT AND FRIDAY AND AGAIN SUNDAY.

.BIS...NONE
RGT

In the hours before

Local storm report, Sep 5, 8:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT TUE SEP 05 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    HETTINGER ARPT            ND   60 MPH TSTM GUST
09/05/00   ADAMS

0700 PM    HETTINGER                 ND   50-60 MPH TSTM GUST
09/05/00   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0902 PM    UNDERWOOD                 ND   1.25 INCH HAIL
09/05/00   MCLEAN                         REPORTED BY PUBLIC.

0905 PM    2 N UNDERWOOD             ND   .75 INCH HAIL
09/05/00   MCLEAN                         gREPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:03 PM MDTSevere Thunderstorm WarningBISAdams57 min
Sep 5, 6:54 PM MDTSevere Thunderstorm WarningBISMorton36 min
Sep 5, 7:54 PM MDTSevere Thunderstorm WarningBISMcLean51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.